Idaho, 2014

Winter Weather in Idaho, February 6 to 7, 2014

February 6 to 7, 2014 · NWS OTX · 1 event in 1 county or zone

A strong Pacific jet nosing into central Oregon from the northwest drove a cold upper-level low from Canada into the Inland Northwest. Southwest flow ahead of the trough resulted in a period of moist isentropic ascent across the Idaho Panhandle bringing the first round of light snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong Pacific jet nosing into central Oregon from the northwest drove a cold upper-level low from Canada into the Inland Northwest. Southwest flow ahead of the trough resulted in a period of moist isentropic ascent across the Idaho Panhandle bringing the first round of light snow. Snow intensified overnight on the 6th into the morning of the 7th when a surface low tracked across southeastern Washington setting up a narrow deformation band of moderate to heavy snow. Many locations across the lower Idaho Panhandle received between one and three inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 9:22 PM PST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 6, 9:22 PM PST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
922 PM PST Thu Feb 6 2014

.SYNOPSIS...
Light to moderate snow accumulations are expected tonight over
much of eastern Washington into the central and southern Idaho
Panhandle. A lull in the wintry weather is expected Friday
afternoon into Friday night before another weather system brings
the threat of light snow to the region. Temperatures will slowly
moderate over the weekend. There will be chances for wintry
precipitation through much of next week.

&&

.DISCUSSION...
Rest of tonight and Friday morning...Radar is filling in with the
northern quadrant of the isentropic precipitation shield from a
surface low moving into Oregon this evening. This area of light
snow is expanding north and eastward generally on track with the
inherited day shift forecast and there will be no surprises with
the evening update regarding the general areas affected by
accumulating snow tonight. However...close inspection of the
latest model runs and satellite/radar trends do suggest the
precipitation will penetrate farther north overnight tonight...and
qpf amounts will be slightly greater than previously forecast. It
appears a weak TROWAL structure will transit the northern basin
near 4 am and may enhance snow fall rates for a few hours near
dawn.

For the lion's share of the forecast area this adds up to no
real changes...the Palouse and points southward will still receive
a solid 2 to 4 inches of light and fluffy 20:1 water ratio snow.
The main change to the forecast is the addition of a Winter
Weather Advisory expanded northward into the Spokane and Coeur
D'Alene area for late tonight through Friday morning. It looks
like a solid 2 inches or so of accumulation here during the
morning commute period will bring some dicey driving conditions
Friday morning. Otherwise areas on the far periphery of the main
precipitation shield such as Omak...Colville and Sandpoint and
Moses Lake will also receive accumulations of generally less than
1 inch. The other ramification of the overnight storm transit will
be a moderation of expected overnight low temperatures to simply
10 to 15 degrees below normal with below zero morning lows less
widespread than this morning and limited to the more northern
locations where cloud cover may be thinner of later to arrive
tonight. /Fugazzi

&&

.AVIATION...
06Z TAFS: A storm system passing through Oregon tonight will
bring most of the forecast area TAF sites under the isentropic
shield of light snow. KEAT and KMWH will be brushed by the fringe
of this moisture with probably only a few passing snow showers
featuring some brief IFR ceilings and visibilities from 06Z to 08Z.
The northern TAF sites KGEG/KSFF and KCOE will also be near the
northern extent of the moisture field...but a weak TROWAL
structure will promote a 4 to 6 hour period of light snow with
minor accumulations but the potential for IFR conditions until the
system moves out after 15Z Friday. The KPUW and KLWS TAF sites
will bear the brunt of this storm system with 6 to 8 hours of
moderate snow reducing ceilings and visibilities to IFR or low
MVFR conditions at times...with 2 to 4 inches of accumulation
possible. Conditions will improve from west to east after 15Z-18Z
Friday to mainly VFR conditions. A second storm system following
the same track will approach the region by the end of the TAF period.
/MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane         7  17   6  21  11  24 /  60  70  10  10  30  30
Coeur d'Alene   5  17   7  21  13  25 /  70  70  10  10  30  30
Pullman         9  18  11  24  17  29 / 100  70  20  30  50  50
Lewiston       17  25  17  30  25  33 / 100  80  50  40  70  50
Colville        6  20   4  25  10  28 /  10  50  10  10  10  10
Sandpoint       4  17   7  22  12  25 /  20  60  10  10  20  20
Kellogg         3  17   9  23  16  28 /  80  90  10  20  40  40
Moses Lake     11  19   9  25  14  27 /  50  10  20  10  20  20
Wenatchee       8  19  10  24  15  27 /  50  10  20  30  30  20
Omak            8  18   7  24   8  27 /  20  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...     Winter Weather Advisory from 1 AM to 4 PM PST Friday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 10 AM PST Friday for Lewis and
     Southern Nez Perce Counties.

     Winter Weather Advisory until 10 AM PST Friday for Idaho Palouse-
     Lewiston Area.

     Winter Weather Advisory from Midnight tonight to 10 AM PST
     Friday for Coeur d'Alene Area.

WA...Winter Weather Advisory until 10 AM PST Friday for Northeast
     Blue Mountains.

     Winter Weather Advisory until 10 AM PST Friday for Lower
     Garfield and Asotin Counties-Washington Palouse.

     Winter Weather Advisory from Midnight tonight to 10 AM PST
     Friday for Spokane Area.

&&
Hazardous weather outlook, Feb 6, 5:55 PM PST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 PM PST THU FEB 6 2014

IDZ001-002-004-WAZ036>038-043-080200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
OKANOGAN VALLEY-
555 PM PST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

TEMPERATURES WILL BE 20-30 DEGREES BELOW NORMAL TONIGHT WITH
MODERATE NORTH TO NORTHEAST WINDS RESULTING IN WIND CHILL
TEMPERATURES BELOW ZERO IN EXPOSED AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM SYSTEM WILL BRING LIGHT SNOW TO THE REGION FRIDAY.
ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH NEXT WEEK WITH
MOUNTAIN SNOW AND MIXED VALLEY RAIN AND SNOW IN THE VALLEYS.

WAZ034-035-041-042-044-080200-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
555 PM PST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

COLD AIR WILL REMAIN OVER THE REGION. GUSTY NORTH TO NORTHEAST
WINDS WILL RESULT IN VERY CHILLY TEMPERATURES.

A WINTER STORM SYSTEM WILL BRING LIGHT ACCUMULATIONS OF SNOW TO
THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A POTENTIAL FOR LIGHT SNOW AGAIN SATURDAY.

ADDITIONAL STORM SYSTEMS NEXT WEEK MAY BRING A MIX OF RAIN AND
SNOW TO THE AREA PERIODICALLY.

IDZ003-026-027-WAZ031>033-080200-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
555 PM PST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

TEMPERATURES WILL BE 20-30 DEGREES BELOW NORMAL TONIGHT AS COLD
AIR REMAINS IN PLACE. A WINTER STORM WILL TRACK THROUGH THE AREA
TONIGHT AND BRING LIGHT TO MODERATE SNOW TO THE AREA OVERNIGHT
INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW ACCUMULATION WILL CONTINUE FRIDAY MORNING AS A WINTER STORM
SLOWLY MOVES OUT OF THE AREA FRIDAY MORNING.

ADDITIONAL STORM SYSTEMS ARE EXPECTED THROUGH THE WEEKEND AND
INTO NEXT WEEK CONTINUING LIGHT SNOW WITH THE POSSIBILITY OF A
RAIN AND SNOW MIX BY MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Idaho Palouse

When
February 6, 11:00 PM PST to February 7, 8:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Snowfall amounts were generally between two and four inches. The heaviest snowfall was recorded in the city of Moscow where amounts were closer to four inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495413.